Did you know that patients could be experiencing benzodiazepine withdrawal even if they’re not decreasing their dose? This is known as “tolerance.” Put simply, tolerance may develop, for most, in as little as 2-4 weeks after a person initiates taking a drug, as the body and brain attempt to overcome, or work around, the drug’s effects (also known as neuroadaptations). The tolerance or “tolerance withdrawal” phenomenon is often how patients initially discover that their benzodiazepine is making them sick. Beyond anxiety, tolerance to the anticonvulsant effects of benzodiazepines makes them generally unsuitable for long-term control of epilepsy.
There are a few hypotheses on why tolerance develops. Receptor down-regulation from repeated and long-term exposure to benzodiazepines. Many are surprised to learn that long-term use of benzodiazepines is only 2 to 4 weeks. Another is receptor uncoupling, also known as decoupling, which is the process of receptor-binding sites or domains becoming separated, moving alignments and/or becoming internalized, resulting in medication tolerance from prolonged exposure to benzodiazepines. Compensatory changes occur in the GABA and benzodiazepine receptors which become less responsive so that the inhibitory actions of GABA and benzodiazepines are decreased. At the same time, there are changes in the secondary systems controlled by GABA so that the activity of excitatory neurotransmitters tends to be restored.
Tolerance is the reason why many medical prescribers often increase a patient’s prescribed dose over time. Sometimes they even add another benzodiazepine, and some patients have ended up taking two (or more) BZs at once. Of course, inevitably the body then becomes tolerant on the new, higher dose, and the cycle repeats.
Tolerance to the various actions of benzodiazepines develops at variable rates and to different degrees. Tolerance to the hypnotic (sleep-inducing) effects can develop rapidly, where daytime users of the drugs for anxiety no longer feel sleepy after a few days. As an example of tolerance to the sedative effects: An anesthesiologist reported that in pre-op with an elderly patient, one who had been taking moderate-high doses of prescribed benzodiazepines for over a decade, was given a ‘standard’ dose of pre-surgery benzodiazepine (e.g., Versed) for her age and weight, and he was shocked to see her still sitting up in the bed. She was so tolerant to benzodiazepines after her long-term, higher-dose use that the pre-surgery dose didn’t have the desired and typical effect and the patient had to be administered more.
There is little evidence that benzodiazepines retain their effectiveness after a few months. In fact, because of tolerance, long-term benzodiazepine use may even exacerbate anxiety disorders, or worse, create newer, worse ones while on the drug or suffering from withdrawal.
Many patients find that anxiety symptoms gradually increase over the years despite continuous benzodiazepine use; panic attacks and agoraphobia may appear for the first time. Some long-term benzodiazepine patients report severe, worsening anxiety. Some individuals prescribed a benzodiazepine for a physical condition with no previous clinically significant anxiety anxiety develop new severe anxiety during tolerance withdrawal for the first time. Interdose withdrawal (discussed below) may also be a sign that tolerance to benzodiazepines is developing. However, for some patients, tolerance may also be absent or partial, and some chronic users still report some continued efficacy of the drugs.
Tolerance doesn’t only occur with benzodiazepines – it’s a phenomenon that develops with many chronically used medications where the body responds to the continued presence of the drug with a series of adjustments that tend to overcome the drug effects. Tolerance to different effects of benzodiazepines may vary between individuals – perhaps as a result of differences in intrinsic neurological and chemical make-up. The development of tolerance is one of the reasons people become dependent on benzodiazepines, and also may be the precursor for the withdrawal syndrome.
For more information on tolerance: